Wisconsin, 2003

Hail and Damaging Winds in Wisconsin, July 20, 2003

July 20, 2003 · NWS MKX · 3 events in 2 counties and zones

A cluster of storms pulsed up to severe weather limits as it moved southeast through the northeastern part of Green Lake County through the western part of Fond du Lac County. Powerful, downburst, straight-line winds gusting to estimated 52 knots (60 mph) toppled large trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cluster of storms pulsed up to severe weather limits as it moved southeast through the northeastern part of Green Lake County through the western part of Fond du Lac County. Powerful, downburst, straight-line winds gusting to estimated 52 knots (60 mph) toppled large trees. Some large hail was noted as well. Synpotically, a short-wave aloft moved east across southern Wisconsin as a low-level cap/inversion broke due to daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 20, 2:00 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT SUN JUL 20 2003

FORECAST FOCUS IS ON THUNDERSTORM CHANCES THIS EVENING.

FORECAST SOUNDINGS SHOW GOOD MID LEVEL INSTABILITY.  CLOUD SHIELD
FROM MORNING MCS OVER SE MN/NE IA HAS RESULTED IN A CAP.  HOWEVER
ON BOTH ETA AND EVEN CURRENT RUC SOUNDINGS CAP IS NOT VERY STRONG.
CAPES AROUND 2500 J/KG.  IN MODELS COVECTION DEVELOPS QUICKLY AND
CAPES LOWER AS SOUNDINGS APPROACH MOIST ADIABITIC LAPSE RATE.  SHEAR
UNIDIRECTIONAL...AND HELICITIES ONLY IN THE 50 TO 85 RANGE.

WILL KEEP LIKELY POPS...DUE TO THE WEAK CAP AND APPROACHING
SHORTWAVE.

UPPER DIVERGENCE AHEAD OF SHORTWAVE AND AVAILABLE CAPE COULD RESULT
IN THUNDERSTORM DEVELOPMENT THIS EVENING.  HOWEVER LOW LEVEL
CONVERGENCE RATHER WEAK.

SHORTWAVE DIGS OVER GREAT LAKES REGION MONDAY AND TUESDAY...
BRINGING MORE COOL SUMMER TEMPERATURES...ESPECIALLY TUESDAY INTO
WEDNESDAY.

LAPSE RATES RATHER STEEP MONDAY AND TUESDAY AFTERNOONS.  WILL GO
WITH CHANCE SHOWER MONDAY AFTERNOON AND EVENING...BUT ENOUGH DRY AIR
AND NORTHEAST WINDS SHOULD LIMIT CONVECTIVE POTENTIAL.  HOWEVER AN
ISOLATED SHOWER NOT OUT OF QUESTION WELL INLAND AND OVER SOUTH
CENTRAL WI.

.MKX...NONE.

HENTZ
Hazardous weather outlook, Jul 20, 3:50 AM CST, 11 hours 38 minutes before
WIZ046-047-051-052-056>060-062>072-210945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE
POSSIBLE. INCREASINGLY WARM AND HUMID AIR WILL OVERSPREAD SOUTHERN
WISCONSIN TODAY THEN INTERACT WITH A COLD FRONT ARRIVING FROM THE
NORTH. THE ADDITION OF A FAST MOVING UPPER LEVEL DISTURBANCE
TRACKING IN FROM THE NORTHWEST WILL RAISE THE RISK FOR SEVERE
THUNDERSTORMS...MAINLY LATE THIS AFTERNOON AND INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AFTERNOON
INSTABILITY DUE TO COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE
MAY LEAD TO A FEW AFTERNOON AND EVENING THUNDERSTORMS ON MONDAY.
TUESDAY THROUGH THURSDAY SHOULD BE DRY WITH ANOTHER CHANCE FOR
THUNDERSTORMS ARRIVING FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Green Bay radar (KGRB), 88 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Green Lake

When
July 20, 3:28 PM CST to 3:32 PM CST
Where
Green Lake County, Berlin
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.967, -88.933

Thunderstorm Wind, Fond du Lac

When
July 20, 3:50 PM CST
Where
Fond du Lac County, Rosendale
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -88.683

Hail, Fond du Lac

When
July 20, 3:57 PM CST
Where
Fond du Lac County, 4 mi NNW of Lamartine
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.783, -88.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372920, 5372921, 5372922.